Iron toxicity occurs when the body has too much iron. The most common cause of iron toxicity is accidental overdose of iron pills.
Keep iron pills and all medicines out of the reach of children. Iron pills often attract children because they look like candy.
If your child is taking iron pills, follow your doctor's instructions on how much to take and for how long and whether your child needs any testing for iron levels. If you miss giving a pill on time, don't give your child a double dose of iron.
If you think you have anemia, don't try to treat yourself. Don't take iron pills on your own without seeing your doctor first. If you take iron pills without talking with your doctor first, the pills may cause you to have too much iron in your blood, or even iron toxicity.
If you are taking iron pills, follow your doctor's instructions on how much to take and for how long. If you miss taking a pill on time, don't take a double dose of iron.
Stomach problems, such as vomiting and diarrhea, usually occur within 6 hours of the overdose.
An iron overdose can be very dangerous. Call 911 if you think that you or your child might need help right away.
ByHealthwise StaffPrimary Medical ReviewerE. Gregory Thompson, MD - Internal MedicineAnne C. Poinier, MD - Internal MedicineAdam Husney, MD - Family MedicineMartin J. Gabica, MD - Family MedicineSpecialist Medical ReviewerBrian Leber, MDCM, FRCPC - HematologyCaroline S. Rhoads, MD - Internal Medicine
Current as ofOctober 13, 2016
Current as of: October 13, 2016
E. Gregory Thompson, MD - Internal Medicine
& Anne C. Poinier, MD - Internal Medicine & Adam Husney, MD - Family Medicine & Martin J. Gabica, MD - Family Medicine & Brian Leber, MDCM, FRCPC - Hematology & Caroline S. Rhoads, MD - Internal Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.